Tornado, Platte
- When
- August 29, 2:05 PM MST to 2:11 PM MST
- Where
- Platte County, 1 mi SE of Chugwater
- Rating
- F0
- Path length
- 0.2 mi
- Path width
- 20 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -104.817
Brief tornado reported over open country.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 29, 1:10 PM MST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 210 PM MDT THU AUG 29 2002 WV IMAGERY SHOWING S/WV TROF FROM SOUTH CENTRAL WY-NORTH CENTRAL CO...WITH SECOND TROF FURTHER WEST OVER UT-SW WY. 18Z META DEPICTS BOTH OF THESE FEATURES FAIRLY WELL...SHOWING BOTH TROFS EVENTUALLY MOVING E-NE INTO ERN WY/SW NE BY LATER THIS EVENING. EVERYTHING IN PLACE FOR DECENT COVERAGE OF SHWR/TSTM ACTIVITY THIS EVENING...WITH H8-H7 THETA-E RIDGE OVR SW NE...AND SRN PARTS OF THE AREA IN LFQ OF 60KT H3 JET. SOME CONCERN ABOUT FLASH FLOOD POTENTIAL OVER SE PARTS OF THE FA...GIVEN THE PAST 5 DAYS OF LCLY HEAVY RAIN. AFTER SVRL PHONE CALLS ACRS SE PARTS OF THE FA...IT WAS DETERMINED THAT MOST AREAS COULD ABSORB 1-2 INCHES OF ADDITIONAL RAINFALL. A FEW AREAS THAT WILL HAVE TO BE MONITORED CLOSELY THIS EVENING INCLUDE ERN LARAMIE COUNTY AND THE AREA BETWEEN BROADWATER AND LODGEPOLE. THESE AREAS REPORT SOME STANDING WATER FROM RECENT RAINS...AND ADDITIONAL RAINS MAY CAUSE FLOODING PROBLEMS. I WL NOT ISSUE A FLOOD WATCH GIVEN THE LOCALIZED PROBLEM AREAS...BUT EVENING CREW WL HAVE TO MONITOR CLOSELY. PCPN ENDS SHORTLY AFTER 06Z OVR ERN AREAS...WITH DOWNWARD MOTION BEHIND MAIN S/WV TROF MVG IN FROM W-E. FAIRLY QUIET WX FRI-SAT AS UPR FLOW VEERS TO WESTERLY WITH MAINLY DOWNSLOPE FLOW AND DRY CONDS. MODELS HINT AT SOME INSTABILITY AND MSTR ASSOC W/ WEAK VORT MVG OUT OF CO AND INTO FAR SE WY/SRN PANHANDLE BY SAT EVENING. GIVEN THE H7-H5 MSTR PROGS AND LI/S OF -1 TO -3...I WL PUT ISOLD STORMS INTO THOSE AREAS. COOL FRONT SWINGS THRU THE AREA ON SUNDAY...WITH H7 TEMPS COOLING 2-4 DEGC AFT FROPA. THERE MAY BE A FEW AFTN SHWRS/TSTMS FROM THE LAR RANGE EASTWARD ON SUNDAY AFTERNOON IN MODERATELY UNSTABLE AIRMASS AND LOW LVL UPSLOPE FLOW. .EXTENDED... COOLER AIR FILTERS ACROSS THE FORECAST AREA DURING THE FIRST PART OF THE WEEK BEHIND A COLD FRONT. ONLY A SMALL CHANCE OF SHOWERS OR THUNDESTORMS MID-WEEK AS WARM AIR STARTS TO PUSH BACK INTO THE AREA. .CYS... WY...NONE. NE...NONE. JK/RGB
NEZ001>003-019>021-054-055-WYZ059>070-291815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 930 AM MDT THU AUG 29 2002 ...SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PARTS OF THE REGION... UPSLOPE FLOW WITH ABUNDANT LOW LEVEL MOISTURE WILL CONTINUE OVER MUCH OF THE REGION TODAY. AT THE SAME TIME...AN UPPER LEVEL WAVE WILL MOVE OUT OF NORTHWEST COLORADO AND ACROSS WYOMING. WITH MODERATE INSTABILITY AND PLENTY OF MOISTURE...THE UPPER LEVEL FEATURE WILL PROVIDE THE NEEDED LIFT TO RESULT IN SHOWERS AND THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED MOST OF THE AREA UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. THE PRIMARY THREAT WITH THE THUNDERSTORMS WILL BE LARGE HAIL...HEAVY RAIN AND DAMAGING WINDS. WIND PROFILES SHOW DECENT DEEP LAYER SHEAR ACROSS THE AREA...RESULTING IN THE POTENTIAL FOR A FEW TORNADOES AS WELL. ALMOST ALL OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE HAVE THE POTENTIAL FOR STRONG TO SEVERE STORMS...WITH THE GREATEST THREAT AREAS BEING EAST OF THE LARAMIE RANGE. STORMS WILL DEVELOP OVER CARBON AND ALBANY COUNTIES THIS MORNING...AND THEN SPREAD ONTO THE SOUTHEAST WYOMING PLAINS AND THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING. MOST OF THE SHOWERS AND STORMS WILL MOVE TO THE NORTHEAST AT 15 TO 20 MPH...WITH SEVERE THUNDERSTORMS POSSIBLY TAKING A MORE EAST OR SOUTHEAST MOVEMENT. && JK WCJIN-WYSE-WYNE
The Cheyenne radar (KCYS), 65 km away, was scanning. The volume nearest the first event began at 21:05 UTC.
1 tornado. Local standard time, as filed.
Brief tornado reported over open country.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2002Every state in 2002This day in weather historyThe tornado archive for Wyoming, 2002Warnings in Wyoming, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309450.